Alert archive / Wisconsin / Tornado Warnings in 1998

Tornado Warning 41, NWS Duluth, MN

August 23, 1998Bayfield County, Wisconsin

NWS Duluth, MN issued this tornado warning at Aug 23, 1998, 7:51 PM CDT for Bayfield County, Wisconsin. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 1998, 7:51 PM CDT (00:51 UTC)
Expired
Aug 23, 1998, 8:50 PM CDT
In force
59 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Bayfield County, WI

What was reported inside it

TimeReportWhereRemark
Aug 23, 8:00 PM CDTHail 1.75Iron River, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.9 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 1998-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 1998-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1612 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

621 
WFUS1 KDLH 240054 RRA
TORDLH
WIC007-240150-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
751 PM CDT SUN AUG 23 1998

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A

* TORNADO WARNING FOR...
  BAYFIELD COUNTY IN NORTHWESTERN WISCONSIN

* UNTIL 850 PM CDT

* AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 5 MILES NORTH OF MAPLE...OR 20 MILES EAST OF
  SUPERIOR...MOVING SOUTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  BRULE AND IRON RIVER AROUND 755 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR
THIS STORM ALSO HAS A HISTORY OF HAIL SLIGHTLY LARGER THAN BASEBALL
SIZE. THIS IS A VERY DANGEROUS STORM.

DAP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Aug 23, 2:35 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 23, 2:35 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
235 PM CDT SUN AUG 23 1998

FIRST...DID MID AFTERNOON UPDATE TO ACCOUNT FOR SKY AND TEMPERTURE
TRENDS. MOST AREAS SEEING MOSTLY SUNNY SKIES THIS AFTERNOON WITH
TEMPERTURES CLIMBING INTO THE LOWER TO MIDDLE 80S FOR MOST AREAS.
BEST CHANCES OF ANY PRECIPITATION APPEAR REMAINED CONFINED TO THE
NORTHERN PORTION OF THE ARROWHEAD WHERE A WEAK LOBE FROM THE
SHORTWAVE SKIRTING THE CANADIAN BORDER WAS GENERATING A FEW WEAK
SHOWERS. HOWEVER...THEY ARE HAVING A HARD TIME MAINTAINING
THEMSELVES AS MID LEVELS CONTINUE TO UNDERGO DRYING. KEPT LOW POPS
IN ZONES JUST IN CASE A FEW BECOME MORE ENERGETIC DURING THE LATE
AFTERNOON.

FOR TONIGHT...17Z SFC ANALYSIS SHOWING FIRST COLD FRONT PASSING
THROUGH NW WI WITH LITTLE MORE THAN A WIND SHIFT AND SLIGHT DEWPOINT
DROP BEHIND IT. SECONDARY TROUGH PASSING THROUGH THE RED RIVER VALLEY
ATTM WITH WIND SHIFT TO THE NORTHWEST AND MORE SIGNIFICANT SFC DRYING
AS DEWPOINTS FALL INTO THE 50S ACROSS ND. THIS FEATURE WILL PASS
THROUGH THE AREA OVERNIGHT AS H3 90 KNOT ZONAL FLOW SHOULD GIVE IT
A SIGNIFICANT PUSH. AGREE WITH FGF AFD THAT THIS FEATURE WILL NOT BE
ABLE TO GENERATE ANY SIGNIFICANT WEATHER WITH IT...ESPECIALLY AS WE
APPROACH SUNSET. THUS...FOR AREAS SOUTH OF A BJI-HIB-TWM LINE WOULD
RECOMMEND MOSTLY CLEAR TONIGHT.

FOR THE ARROWHEAD REGION...MID LEVEL HUMIDITY PROGS SHOWING WRAP
AROUND MOISTURE...ASSOCIATED WITH WEAK SHORT WAVES MOVING IN WITH
WNW FLOW ALOFT OVERNIGHT. THUS...WOULD KEEP PARTLY TO MOSTLY CLOUDY
WORDING IN THIS AREA WITH LOW POPS OF OVERNIGHT SHOWERS.

OVERNIGHT LOWS SHOULD RANGE FROM THE MIDDLE 50S ALONG THE INTERNATIONAL
BORDER TO AROUND 60 SOUTH OF A PKD-AIT-PKF LINE. PATCHY FOG IN LOW
SPOTS POSSIBLE IN THE SOUTH. HOWEVER...IT WILL BE MUCH LESS WIDESPREAD
THAN THE PAST FEW NIGHTS AS SFC WEST-NORTHWEST WINDS REMAIN IN THE 5
TO 10 MPH RANGE TO PROMOTE WEAK MIXING.

BRAMER

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 7:21 PM CDTTornado WarningDLHDouglas59 min
Aug 23, 8:05 PM CDTSevere Thunderstorm WarningDLHAshland60 min
Aug 23, 9:05 PM CDTSevere Thunderstorm WarningDLHAshland, Iron65 min

Nearby

Tornado Warnings in Wisconsin, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.